MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH PRIMARY TRITANIUM HEMI SOLIDBACK CUP 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH PRIMARY TRITANIUM HEMI SOLIDBACK CUP 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 500-03-52D
Medical Device Problem Codes Failure to Osseointegrate (1863); Loss of Osseointegration (2408); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Inadequate Osseointegration (2646)
Date of Event 02/23/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Additional information has been requested and if received, will be provided in the supplemental report.Not returned to manufacturer.
 
Event or Problem Description
Patient had a total hip revision at (b)(6) hospital in (b)(6) by doctor (b)(6) due to loosening after experiencing pain and grinding.Patient stated she currently has no issues with her hip.
 
Additional Manufacturer Narrative
An event regarding loosening involving a primary tritanium hemi solidback cup 52mm was reported.The event was not confirmed.Method & results: device evaluation and results: not performed as the device was not returned.Medical records received and evaluation: not performed as insufficient medical records were provided for review.Device history review: a device history review confirmed all devices accepted into finished goods conformed to specification.Complaint history review: no other events were reported for the lot indicated.Conclusions: the exact cause of the event could not be determined because insufficient information was provided.Further information such as confirmation of event, revision op report, dated x-ray images, clinical and past medical history, follow up notes and examination of explanted components are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available, this investigation will be reopened.
 
Event or Problem Description
Patient had a total hip revision at (b)(6) hospital in (b)(6) by doctor dr.(b)(6) due to loosening after experiencing pain and grinding.Patient stated she currently has no issues with her hip.
 
Additional Manufacturer Narrative
Reported event: an event regarding loosening involving a trident shell was reported.The event was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this patient unfortunately has had several complications following an initial primary right total hip replacement in 2015.She has had to undergo revision surgery for early loosening, revision surgery for trunnionosis, surgery for drainage and subsequently she developed an infection which required removal of her implants in 2021.Early loosening of an acetabular component is a well-known complication.Causes of early loosening are usually surgical technique related such as inadequate initial fixation or patient related factors with failure of the patient's bone to grow into an initially well-fixed implant.Causes of trunnionosis are multifactorial including surgical factors, patient factors such as activity level and bmi (this patient bmi was over 40 which is markedly elevated), and implant factors.Causes of persistent drainage after surgery include surgical technique factors and patient factors including general conditioning including possible immuno-compromise, nutritional status, etc.Causes of infection are likewise multifactorial including surgical technique factors, remote contamination of the joint from a distal site, and patient factors including general medical conditioning, nutritional status and immuno compromise.[¿], i would not implicate any of the implants used for loosening of the acetabular cup or soft tissue complications such as drainage or infection.However, when trunnionosis occurs the femoral head and femoral trunnion should be examined for any abnormality.".Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to shell loosening.A review of the provided medical information by a clinical consultant indicated: "this patient unfortunately has had several complications following an initial primary right total hip replacement in 2015.She has had to undergo revision surgery for early loosening, revision surgery for trunnionosis, surgery for drainage and subsequently she developed an infection which required removal of her implants in 2021.Early loosening of an acetabular component is a well-known complication.Causes of early loosening are usually surgical technique related such as inadequate initial fixation or patient related factors with failure of the patient's bone to grow into an initially well-fixed implant.[¿] i would not implicate any of the implants used for loosening of the acetabular cup or soft tissue complications such as drainage or infection." the exact cause of the event could not be determined because insufficient information was provided.Further information such as pre- and post-operative x-rays as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient had a total hip revision due to loosening after experiencing pain and grinding.Patient stated she currently has no issues with her hip.Update 04-oct-2022: per provided medical records: "this is a 66-year-old morbidly obese woman with a hip replacement done a year ago.Unfortunately, she had a failure to in grow her acetabular cup and had progressive loosening associated with pain and disability.We ultimately elected for revision." the shell, liner, and head were revised.

Brand Name
PRIMARY TRITANIUM HEMI SOLIDBACK CUP 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key5698173
Report Number0002249697-2016-01800
Device Sequence Number56788
Product Code LPH
UDI-Device Identifier07613327040043
UDI-Public07613327040043
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K081171
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/31/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Model Number500-03-52D
Device Catalogue Number500-03-52D
Device Lot Number5J48W0
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/09/2016
Supplement Date Received by ManufacturerNot provided
10/07/2022
Initial Report FDA Received Date06/03/2016
Supplement Report FDA Received Date08/08/2016
10/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/09/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexFemale
Patient Weight106 KG